Q. You've written about people having a hard time getting off antidepressants without awful side effects. I had a terrible time getting off Xanax, a highly addictive medication. A pill can be cut into only so many pieces. So the doctor told me I could have a local custom pharmacy make up “gummies” (like the kids' candy). Each week or two, the pharmacy would put in a little less of the drug until it got down to a minute amount. It took weeks, but it helped lessen the side effects.
We have heard from many readers who have had great difficulty withdrawing from anti-anxiety agents such as Xanax (alprazolam). Symptoms may include nervousness, agitation, difficulty concentrating, headache and insomnia.
Getting off antidepressants like Effexor, Paxil and Zoloft also can be challenging. Having the doctor prescribe a gradually decreasing dose for the compounding pharmacist to include in gummy candy is an innovative solution to a thorny problem. Thanks for sharing this approach.
Coping with tinnitus
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Q. My wife has a problem with noise in her right ear. The noise is so constant that it affects her ability to sleep. It started several years ago when she was treated for the flu. The doctor prescribed a strong antibiotic, and the noise started the same night and has not gone away.
When we spoke with doctors, they said this is part of the aging process and nothing can be done. An audiologist suggested putting the radio on between stations to generate “white noise.” It sure would be great if any of your readers had a cure.
Many things can cause tinnitus (ringing or buzzing in the ears). Exposure to loud noise can damage the tiny hair cells inside the ear and trigger tinnitus. Various medical conditions like high blood pressure and infection also can cause it. Dozens of medications, including aspirin and certain antibiotics, also can lead to this problem.
There is no magic bullet to cure ringing in the ears. Some folks benefit from white noise, while others find it annoying. There are “retraining” programs that help some people cope with tinnitus.
Although the Food and Drug Administration has not approved any medications to treat tinnitus, a small study suggested that misoprostol (Cytotec), a drug used to protect the digestive tract from ulcers, reduced symptoms.